by Neil Bauman, Ph.D.
A man explained:
I have had rheumatoid arthritis for 35 years. About a year ago I was put on 40 mg shots of Adalimumab (brand name Humira) every two weeks. My tinnitus was bad during the last few years and I attributed it to stress.
This past Saturday I took a shot after not having had one for about a month. Coincidentally, my tinnitus was getting better during that period. A few hours after the shot, my tinnitus acted up again, and has been very loud 24/7 ever since.
Do you have any information that would indicate that Adalimumab should be on your list of ototoxic drugs?
Interestingly enough, the current Physicians’ Desk Reference (PDR) does not list a single ototoxic side effect for Adalimumab. However, a number of other sources list tinnitus, hearing loss, dizziness, vertigo and ear pain as side effects of this drug.
Therefore, it is very likely that your tinnitus flared up because of getting the Adalimumab shot. I have no reason to believe otherwise.
I’ll add this drug to the 3rd edition of “Ototoxic Drugs Exposed” which should be coming out in another year or so, depending on how much time I can devote to that project.
To learn which drugs are (or can be) ototoxic, see “Ototoxic Drugs Exposed“. This book contains information on the ototoxicity of 877 drugs, 35 herbs and 148 chemicals.